Mania due to physical illness or drugs is conceptualized as secondary mania. Catecholaminergic-cholinergic imbalance theory is described for mania. A patient with scorpion envenomation treated with atropine represents such an imbalance. Reported here is a patient who developed manic symptoms in such a setting. The patient is a 14-year-old male child with a history of scorpion bite, presenting with cholinergic symptoms and respiratory failure. He was diagnosed with organophosphate poisoning (OP) as a history of scorpion bite was not available at presentation. He received atropine as per the OP protocol and, by Day 4, developed manic symptoms. He had no symptoms suggestive of delirium or anticholinergic toxicity except for mild tachycardia. He was treated with Olanzapine 5 mg, reaching remission by 1 week. The catecholaminergic-cholinergic theory posits mania to be a state of Catecholaminergic excess, mainly with a cholinergic-deficient state also contributing. This case clearly depicts such a state where envenomation induced a catecholaminergic excess state while atropinization would have induced a cholinergic-deficient state. This case re-emphasizes the Catecholaminergic-cholinergic imbalance theory of mania and calls for caution while treating scorpion envenomation with atropine.
No takes yet. Share an insight, caveat, or question.
Koolimadu et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: